Probability Theory and Related Fields

, Volume 112, Issue 3, pp 425–456

The almost equivalence of pairwise and mutual independence and the duality with exchangeability

  • Yeneng Sun

DOI: 10.1007/s004400050196

Cite this article as:
Sun, Y. Probab Theory Relat Fields (1998) 112: 425. doi:10.1007/s004400050196


For a large collection of random variables in an ideal setting, pairwise independence is shown to be almost equivalent to mutual independence. An asymptotic interpretation of this fact shows the equivalence of asymptotic pairwise independence and asymptotic mutual independence for a triangular array (or a sequence) of random variables. Similar equivalence is also presented for uncorrelatedness and orthogonality as well as for the constancy of joint moment functions and exchangeability. General unification of multiplicative properties for random variables are obtained. The duality between independence and exchangeability is established through the random variables and sample functions in a process. Implications in other areas are also discussed, which include a justification for the use of mutually independent random variables derived from sequential draws where the underlying population only satisfies a version of weak dependence. Macroscopic stability of some mass phenomena in economics is also characterized via almost mutual independence. It is also pointed out that the unit interval can be used to index random variables in the ideal setting, provided that it is endowed together with some sample space a suitable larger measure structure.

Mathematics Subject Classification (1991): Primary: 60G05 60G09; Secondary: 28E05 60G07 90A46. 
Download to read the full article text

Copyright information

© Springer-Verlag Berlin Heidelberg 1998

Authors and Affiliations

  • Yeneng Sun
    • 1
  1. 1.Department of Mathematics, National University of Singapore, Singapore 119260. e-mail:
  2. 2.Cowles Foundation, Yale University, New Haven, CT 06520, USAUS

Personalised recommendations